I Had Radiesse Injected Bilaterally to Enhance my Cheekbones 18 Months Ago. My Facial Plastic Surgeon Hit the Infraorbital Nerve with the needle and Radiesse. I still have numbness in my cheek and upper lip. It has resolved somewhat in the past 18 months but about 25% remains. Injecting steroids in the area has proven ineffective. My face looks normal but it is hard to kiss or eat an ice cream cone because of the numbness. What else can be done? Hyaluronidase?
Numbness 18 Months After Radiesse to Enhance Cheekbones
Doctor Answers (5)
Fllers and nerve injury
Just by following this site, i noticed that these nerve injuries after fillers are getting more common.The needle used for injection of filler like Radiesse is a 27 guage, it is not big. Therefore the nerve injury is either due to direct injection of the filler into the nerve or around the nerve. Another mechnism is injury of the nerve fibers or some of the fibers woith the sharp needle.
These nerves are well studied and their position can be topographically marked on the skin, Infrorbital nerve, Mental netve and thus can be avoided by carefully understanding the anatomy of the face
When these nerve injuries occure with Radiesse which is not disolved with Hyalurinidase, only time will tell if the injury is permanent or temporary. Still some are using Hyalurinidase and steroids( No scientific data yet). if some of the fibers of the nerve are cut by the needle there will be no return of sensation.
Prevention remains the only way to decrease the risks. Choose a board certified plastic surgeon , accept no nurse injector or any other injector.
Hyaluronidase (Vitrase, Wydase) will not dissolve Radiesse
I am very sorry to hear about your persistent troubles after Radiesse injection. Numbness can result from either injecting the nerve or around it causing compression. Hyaluronidase won't dissolve Radiesse but it is likely that the Radiesse is already gone. You are probably experiencing slow regeneration of that nerve and hopefully this will continue until you get all of your sensation back. There is no surgery that I am aware of that would improve your symptoms and would, in fact, risk worsening your numbness.
Stephen Weber MD, FACS
Web reference: http://weberfacialplasticsurgery.com/facial-dermal-fillers/
Radiesse and numbness
I think that since most of the numbness has improved, it will continue to improve over time (hopefully). Sensory nerves have a tremendous ability to regenerate. At thispoint, there is no further treatment necessary.
You might also like...
Hyaluronidase does not degrade Radiesse
Unfortunately the hyaluronidase will not dissolve radiesse. You may not have any Radiesse left. I hope your symptoms improve soon.
Hyaluronidase will not help
I am so sorry that you are having this problem. Nerve inflammation and lingering numbness or pain is an extraordinary and rare event. It can happen with any injection in this area. It is highly unusual that it is so persistent. Hyaluronidase is beneficial only to dissolve HA fillers. Radiesse is calcium hydroxy apatite. I would try low dose steroids on alternate days, with food, for 3 weeks and see if this helps. This recommendation, of course, needs to be approved by your physician who knows your health history and can determine if this course in contraindicated or if it is safe.
Web reference: http://www.drmarylupo.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.